Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Worried Child
Jan 7, 2014

I have a mother who just found out she has been living with HIV for 4 years and wasn't aware. She started taking arv's at May 2013 her count is 109. I don't know if they not working or not because she's still so thin.. Will they work..???

Response from Dr. Young

Hello and thank you for posting.

I'm sorry to learn about your mother. It's good that she's on ARVs (ART) and I'll assume that she lives in a part of the world where CD4 and viral load testing are available.

If this is the case, the best way to know if her medications are working is to look at how her CD4 count has changed (hopefully increased) and by this point, if she has an undetectable viral load or not.

There are many potential reasons why your mother may not be gaining weight--the most concerning is whether she has an opportunistic infection or cancer. With her initial very low CD4 cell count, these are possibilities and these risks should be assessed. After that, I'd be looking at her nutritional status, mental health and possible medication toxicity. Gastrointestinal side effects from medications can sometimes interfere with adequate nutrition and limit weight gain too.

After saying all this, it's important to know that if your mother is engaged in her health care, able to stay adherent to her medications and appointments, her prognosis can be excellent. Your support and assistance in this is an important factor in improving her health and is very welcomed.

Please write back with any additional questions or details.

Be well, BY



Previous
LTNP AND MEDS OVER 50
Next
Started Epzicom with high viral load >100,000

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement